Wisconsin, 2007

Hail and Lightning Strike in Wisconsin, April 30, 2007

April 30, 2007 · NWS MKX · 9 events in 7 counties and zones

Scattered, short lines of thunderstorms produced scattered reports of large hail across south-central and southeast Wisconsin. On the weather map a surface front extended from northern Iowa through central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered, short lines of thunderstorms produced scattered reports of large hail across south-central and southeast Wisconsin. On the weather map a surface front extended from northern Iowa through central Illinois. Mid-level, warm-air advection above a dry, cool, east to northeast surface flow fueled the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 30, 2:58 AM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Apr 30, 2:58 AM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
358 AM CDT MON APR 30 2007

.DISCUSSION...FCST FOCUS IS ON CONVECTION CHCS TODAY AND TNGT.

3 TO 5 MB PRES RISES IN WAKE OF COLD FROPA WITH NE WIND GUSTS UP
TO 30. WITH THIS ISALLOBARIC RISE CENTER WEAKENING AND SHIFTING
EAST...EXPECTING WINDS TO DIMINISH ESP WITH HI PRES RDG NOSING
INTO ERN WI. 88-D/TERMINAL DOPPLER SHOWED BOUNDARY QUITE WELL
PUSHING SWWD THRU THE CWA.

LO PRES PROGGD INTO NRN IA BY 00Z TUE WITH SFC BOUNDARY BARELY
EDGING INTO THE SW CWA LATER THIS AFTN...PER GFS AND NAM. MEANWHILE
THE LOCAL WRF20 SHOWS A LITTLE MORE AGRESSIVE PUSH OF THE FRONT
INTO THE CWA...AS FAR NE AS GREEN AND IOWA COUNTIES. THE H8 BAROCLINIC
ZONE EXPECTED TO BE ACRS THE CWA WITH H8 MOIST CONVERGENCE/ASCENT
INCREASING THIS AFTN AND TNGT. SHEAR PARAMETERS LOOK QUITE
IMPRESSIVE AS DO MID LEVEL LAPSE RATES UP TO 8.0C. 40 KNOT SW LLJ
WILL BE RIDING OVER THE LOWER LEVEL ESE WINDS NORTH OF THE SFC FRONT.
CONCERN FOR TORNADO POTENTIAL INCREASES FURTHER SW INTO THE CWA
CLOSER TO THE EXPECTED LOCATION OF SFC WARM FRONT.

MODEL TRENDS ARE CONTINUING TO FAVOR THE NRN CWA FOR THE BEST
FOCUS FOR ELEVATED STORMS AND THIS SEEMS REASONABLE GIVEN EXPECTED
PLACEMENT OF THE H8 JET AND SPEED CONVERGENCE FAVORING LOCALES
ACRS THE NRN CWA. BUFKIT SOUNDINGS BEAR OUT THE LOWER LEVEL
INVERSION IN PLACE. ELEVATED CAPES ARE NOT AS IMPRESSIVE AS PRIOR
RUNS. 305K ISENTROPIC PLOTS FROM BOTH THE GFS AND NAM SHOW THE
PRESSURE ADVECTION INCREASING BY 18Z AND THROUGH THE AFTN HRS
WITH THE LOWEST COND PRES DEFICITS ACRS THE NRN CWA...IN LINE WITH
WHERE MODELS ARE PLACING THE AXIS OF QPF. THUS HIGHEST POPS IN
NRN CWA FOR THIS AFTN.

UPR DVRG PEAKS BETWEEN 0-6Z TUE WITH H7 OMEGA PEAKING ARND
3Z WHILE H8 MOIST CONV MAXES OUT BETWEEN 21-03Z....SO THE TIMING
OF THE FAVORED FORCING IS LATER TODAY AND INTO THE EVENING HOURS.

H8 LOW SHIFTS EAST OF OUR AREA TOMORROW WITH CAA KICKING IN. A
COMFORTABLY COOL PATTERN THROUGH FRIDAY WITH SINGLE DIGIT H8 TEMPS.

&&
10

.AVIATION...SFC FNTL BNDRY WILL SAG INTO NRN IL BY 12Z...THEN RMN
NRLY STNRY THRU THE MORNING. VFR CIGS AND VSBYS WL CONT THRU 18Z
MON. AS LOW PRES APPCHS FROM THE PLAINS BNDRY WILL LIFT BACK TO THE
NORTH AS A WARM FRONT. SCT SHRA/TSTMS WILL DEVELOP AND SPREAD ACROSS
SRN WI BETWEEN 21Z AND 00Z.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 3:42 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
442 AM CDT MON APR 30 2007

WIZ046-047-051-052-056>060-062>072-010945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
442 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON ALONG AND NORTH OF A LONE
ROCK TO MEQUON LINE...AND ACROSS ALL OF SOUTHERN WISCONSIN THIS
EVENING. THERE IS A SLIGHT RISK SOME OF THE THUNDERSTORMS COULD BE
SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL...ESPECIALLY WEST
OF A DELLS...MADISON TO JANESVILLE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS FOR SOUTH CENTRAL WISCONSIN
SATURDAY NIGHT...AND FOR ALL OF SOUTHERN WISCONSIN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...ESPECIALLY FOR SOUTH CENTRAL WISCONSIN.

LMZ643>646-665-010945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
442 AM CDT MON APR 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY NORTH OF MILWAUKEE THIS AFTERNOON...AND
FOR ALL THE NEAR SHORE WATERS OUT TO MID-LAKE TONIGHT. WINDS MAY
EXCEED 34 KNOTS IN SOME OF THE STRONGER STORMS.

CONDITIONS MAY REACH SMALL CRAFT ADVISORY CRITERIA AFTER MIDNIGHT
TONIGHT INTO TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Apr 30, 9:09 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1009 AM CDT MON APR 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             BARABOO                 43.47N 89.74W
04/30/2007  E0.50 INCH       SAUK               WI   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED BY 911 DISPATCH SAUK COUNTY.

&&

JCRAVEN

The radar

The Milwaukee radar (KMKX), 46 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 lightning. Local standard time, as filed.

Hail, Dane

When
April 30, 9:17 AM CST to 9:21 AM CST
Where
Dane County, Marshall
Measured
0.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.170, -89.050

Hail shower lasted about 4 minutes, and resulted in slight damage (dents) to several vehicles.

Hail, Jefferson

When
April 30, 9:55 AM CST
Where
Jefferson County, Watertown
Measured
0.75 in hail
Reported by
Public
Coordinates
43.200, -88.720

Hail, Dodge

When
April 30, 9:55 AM CST
Where
Dodge County, 0.5 mi WNW of Watertown
Measured
0.88 in hail
Reported by
Public
Coordinates
43.203, -88.729

Hail, Marquette

When
April 30, 6:05 PM CST
Where
Marquette County, 6 mi SW of Endeavor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.639, -89.555

Hail, Columbia

When
April 30, 6:39 PM CST
Where
Columbia County, 3 mi E of Cambria
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.550, -89.040

Hail, Dodge

When
April 30, 6:47 PM CST to 7:00 PM CST
Where
Dodge County, 1 mi SE of Beaver Dam to Minnesota Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.460, -88.816

Hail, Sauk

When
April 30, 7:00 PM CST
Where
Sauk County, 5 mi E of Baraboo
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.470, -89.630

Hail, Dodge

When
April 30, 7:08 PM CST
Where
Dodge County, 5 mi SE of Theresa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.469, -88.379

Lightning, Racine

When
April 30, 9:00 PM CST
Where
Racine County, Downtown Racine
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.720, -87.800

Lightning struke a pole-jumper, resulting in a power outage that affected 2000 customers in the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29864, 29865, 29866, 29863, 29867, 29868, 29859, 29871, 29883.